Ohio, 2007

Hail and Damaging Winds in Ohio, August 16, 2007

August 16, 2007 · NWS ILN · 7 events in 5 counties and zones

Clusters of strong to severe thunderstorms developed during the afternoon along outflow boundaries from the early morning thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Clusters of strong to severe thunderstorms developed during the afternoon along outflow boundaries from the early morning thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 16, 3:09 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 16, 3:09 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT THU AUG 16 2007

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A FRONT AS IT
DROPS SOUTH OF THE REGION TONIGHT. HIGH PRESSURE WILL BUILD IN FOR
FRIDAY AND SATURDAY WITH DRY CONDITIONS AND COOLER TEMPERATURES.
&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST SURFACE ANALYSIS SHOWS SLOW MOVING FRONTAL BOUNDARY ORIENTED
W-E NEAR THE OHIO RIVER. MCS HAS DEVELOPED NORTH OF THIS BOUNDARY
OVER SRN IL AND IS CURRENTLY MOVING INTO SRN INDIANA. NAM HAS BOUNDARY
LAYER INSTBY ESTIMATED AT 3500 J/KG ACRS THE SOUTH BUT ALSO IS USING
MID 70S TD/S. GFS HAS BOUNDARY LYR CAPES AROUND 1500 J/KG BUT ONLY
BRINGS IN UPPER 60 SFC DEWPOINTS. EXPECT ACTUAL CAPES TO BE IN
BTWN THESE VALUES WITH MODERATE INSTBY AND BOUNDARY LYR CAPES
OF 2000-2500 J/KG. WITH THIS INSTBY IN PLACE AND UPPER SUPPORT
PIVOTING THRU THIS EVENING EXPECT TO SEE ADDITIONAL THUNDERSTORM
DEVELOPMENT WITH THE BEST COVERAGE FOCUSED ON THE AFOREMENTIONED
BOUNDARY. WITH WET BULB ZERO VALUES AROUND AROUND 12KFT AND DELTA
THETA-E VALUES AROUND 30 DEGS EXPECT POSSIBLE DAMAGING WINDS IN
SOME OF THE STORMS OVER THE SW THIS EVENING. HAVE THIS MENTION
IN THE FCST. HAVE ALSO BUMPED UP POPS INTO THE LKLY CAT ACRS
THE SOUTH. WITH SOME CLDS LINGERING AND DRIER AIR LAGGING HAVE
GONE A LTL WARMER THAN MAV WITH LOWS TNGT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
SFC HIGH PRESSURE TO BUILD INTO THE REGION ON FRIDAY OFFERING
DRIER AND COOLER WEATHER. MAV APPEARS TOO WARM BASED ON LO LVL
CAA SO HAVE GONE WITH A BLEND OF MAV/MET COOLER THAN MAV FOR
HIGHS FRIDAY. THIS HIGH SETTLES INTO THE REGION FRI NIGHT.
AGAIN...PREFER A BLEND OF MAV/MET TEMP GUIDANCE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MID LEVEL FLOW FORECAST TO BECOME A BIT MORE NORTHWESTERLY THROUGH
THE FIRST PART OF THE WEEKEND AS UPPER LEVEL TROUGH STRENGTHENS SOME
ALONG THE NORTHEAST COAST. AS A RESULT...THINK THE GFS MAY BE A
LITTLE SLOW PUSHING THE FRONT THROUGH OUR AREA ON FRIDAY MORNING AND
WILL GO WITH MORE OF A BLEND BETWEEN IT AND THE FASTER NAM AND NGM.
WILL THEREFORE GO WITH A DRY FORECAST FOR FRIDAY WITH SKIES BECOMING
MOSTLY SUNNY. ALSO PREFER HIGH TEMPS ON FRIDAY CLOSER TO THE COOLER
MET/FWC NUMBERS.

UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES WILL GRADUALLY
FLATTEN OUT THROUGH THE MIDDLE PART OF NEXT WEEK...ALLOWING FOR FLOW
TO BECOME MORE ZONAL ACROSS OUR AREA. IN THE WESTERLY FLOW...A
SERIES OF WEAK SHORT WAVES WILL PUSH EAST ACROSS THE REGION. TIMING
IS DIFFICULT WITH THESE THOUGH SO THINK THE BEST WAY TO HANDLE IT AT
THIS POINT IS TO GO WITH A GENERAL 30 POP FOR A GOOD PART OF THE
EXTENDED. RIGHT NOW IT LOOKS LIKE BEST CHANCE FOR ANY PCPN WOULD BE
IN THE SUNDAY THROUGH TUESDAY TIME PERIOD SO WILL ALLOW FOR CHANCE
POPS THEN AND THEN BUFFER A PERIOD ON EITHER SIDE WITH A 20 POP.

AFTER AN INITIAL COOL DOWN EARLY IN THE LONG TERM PERIOD...LOW LEVEL
THERMAL FIELDS WILL GRADUALLY INCREASE. WILL THEREFORE GO WITH A
GRADUAL WARM UP THROUGH MID WEEK...WITH HIGH TEMPS BACK UP INTO THE
MID TO UPPER 80S BY TUESDAY AND WEDNESDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VISIBLE SATELLITE IMAGES SHOWING CU FIELD BECOMING MORE ORGANIZED
ALONG BOUNDARY STRETCHING FROM SOUTHERN INDIANA INTO NORTHERN
KENTUCKY. WITH AIRMASS CONTINUING TO DESTABILIZE...EXPECT TO SEE
SOME THUNDERSTORM DEVELOPMENT ALONG THE BOUNDARY THROUGH THIS
AFTERNOON. HOWEVER...LOOKS LIKE BEST CHANCE WILL REMAIN TO THE
SOUTH OF THE TAF SITES SO WILL ONLY INCLUDE A CB AT KCVG AND KLUK.
OTHERWISE...DEBRIS CLOUDINESS FROM MCS PUSHING ACROSS SOUTHERN
ILLINOIS WILL AFFECT THE TAF SITES THROUGH EARLY EVENING. EXPECT
MAINLY JUST SOME CIRRUS THEN OVERNIGHT WITH SOME BRIEF MVFR BR
TOWARD DAYBREAK AT KLUK...KCVG AND KILN.

OUTLOOK...TSTM POSSIBLE SUNDAY AND MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...BC
AVIATION...
Hazardous weather outlook, Aug 16, 3:57 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
457 PM EDT THU AUG 16 2007

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
172100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
457 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ077>082-088-172100-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
457 PM EDT THU AUG 16 2007

...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Cincinnati radar (KILN), 72 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Clermont

When
August 16, 4:34 PM EST to 4:38 PM EST
Where
Clermont County, Moscow
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
38.850, -84.220

Thunderstorm Wind, Brown

When
August 16, 4:55 PM EST to 4:59 PM EST
Where
Brown County, Ripley to Aberdeen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.730, -83.830

Trees and power lines were downed across the southeast part of the county.

Thunderstorm Wind, Clermont

When
August 16, 5:18 PM EST to 5:22 PM EST
Where
Clermont County, Felicity
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.830, -84.100

Several trees and power lines were downed.

Thunderstorm Wind, Adams

When
August 16, 5:37 PM EST to 5:41 PM EST
Where
Adams County, West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.800, -83.530

A few trees were downed.

Thunderstorm Wind, Brown

When
August 16, 5:42 PM EST to 5:46 PM EST
Where
Brown County, Redoak
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.800, -83.780

Trees were knocked down.

Thunderstorm Wind, Scioto

When
August 16, 5:42 PM EST to 5:46 PM EST
Where
Scioto County, 8 mi W of Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.730, -83.128

Trees and power lines were downed.

Thunderstorm Wind, Highland

When
August 16, 6:00 PM EST to 6:04 PM EST
Where
Highland County, 1 mi N of Buford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.084, -83.850

A barn sustained minor damage. Trees were downed along State Route 286.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56167, 56169, 56171, 56173, 56170, 56172, 56175.